Alert archive / Kansas / Flash Flood Warnings in 2007
Flash Flood Warning 28, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 9, 2007, 7:20 AM CDT for Cherokee County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2007, 7:20 AM CDT (12:20 UTC)
- Expired
- May 9, 2007, 1:15 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
- Flood severity
- None
County Cherokee County, KS
The radar
The Springfield radar (KSGF), 127 km from the middle of the area, began a volume at 12:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 7:40 AM CDT | FLASH FLOOD | 1 N Columbus, KS | K-7 HIGHWAY IS BEING CLOSED DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 0.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 102 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 1103 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KSGF 091225 FFWSGF KSC021-091815- /X.NEW.KSGF.FF.W.0028.070509T1220Z-070509T1815Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 720 AM CDT WED MAY 9 2007 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... CHEROKEE COUNTY IN SOUTHEAST KANSAS... * UNTIL 115 PM CDT. * AT 720 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL HAVE TRACKED ACROSS THE WARNED AREA. RADAR RAINFALL ESTIMATES INDICATE THAT ONE TO ONE AND A HALF INCHES OF RAIN FELL OVER CENTRAL AND WESTERN CHEROKEE COUNTY SINCE 630 AM. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE... BAXTER SPRINGS...CARONA...COLUMBUS...SCAMMON AND WEST MINERAL. AREAS THAT WERE ALREADY FLOODED WILL LIKELY SEE RISING WATER LEVELS THROUGH THE MORNING. CHEROKEE COUNTY EMERGENCY MANAGEMENT REPORTED THAT STREETS WERE BEGINNING TO FLOOD IN CHEROKEE COUNTY. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3730 9470 3701 9468 3700 9502 3728 9504 $$ TERRY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 9, 6:10 AM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, May 9, 6:10 AM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 610 AM CDT WED MAY 9 2007 ...UPDATE TO AVIATION... .DISCUSSION... DECAYING STORM COMPLEX OVER NORTHERN OKLAHOMA APPEARS TO BE HOLDING TOGETHER JUST ENOUGH TO BRING SHOWERS AND A FEW THUNDERSTORMS TO OUR WESTERN COUNTIES EARLY THIS MORNING. CLEAR SKIES AND LIGHT WINDS OVER THE EASTERN 2/3RDS OF THE FORECAST AREA HAVE SET THE STAGE FOR FOG DEVELOPMENT. VERY SHORT TERM FORECAST CONCERNS HAVE BEEN MAINLY WITH PRECIP CHANCES AND FOG. IN THE GRIDS WE HAVE BROKEN OUT A SHORT PERIOD FROM 10Z TO 14Z WITH POPS ONLY IN THE WEST AND FOG WITH VISIBILITY OF 1/2 MILE IN THE CENTRAL AND EASTERN COUNTIES. THEREAFTER HAVE CONTINUED PRECIP CHANCES AREAWIDE THROUGH THE AFTERNOON AS DAYTIME HEATING DESTABILIZES THE AREA. RESIDUAL CLOUD COVER FROM STORMS TO THE WEST WILL LIKELY LIMIT DESTABILIZATION POTENTIAL OVER THE WESTERN HALF OF THE AREA...SO HAVE SKEWED POPS WITH HIGHEST VALUES IN THE SOUTHEAST. MAY NEED TO ISSUE A DENSE FOG ADVISORY THIS MORNING FOR THE EASTERN 1/3RD TO 1/2 OF THE FORECAST AREA AS SOME LOCATIONS HAVE ALREADY DROPPED TO 1/4 MILE. WILL IRON OUT THE DETAILS FOR THE 4 AM ZONE ISSUANCE...AND SEND AN UPDATED DISCUSSION WITH WATCH/WARNING/ADVISORY INFORMATION. FOR THE REST OF THE WEEK...OUR AREA WILL REMAIN MILD AND HUMID AS A STAGNANT SURFACE PATTERN REMAINS OVER THE AREA...AND MAIN TRACK OF WESTERLIES REMAINS LOCKED OVER THE NORTHERN PLAINS AND GREAT LAKES REGION. THE UPPER TROUGH TO OUR SOUTHWEST WILL GRADUALLY DRIFT EASTWARD TO THE NORTH CENTRAL GULF COAST. WITHOUT ANY DISTINCT BOUNDARIES TO FOCUS CONVECTION...WILL REFLECT HIGHER PRECIP CHANCES DURING THE AFTERNOON WHEN INSTABILITY WILL BE HIGHEST. PRECIPITATION CHANCES SHOULD CONTINUE ON A DECREASING TREND FOR SATURDAY AND SUNDAY AS THE UPPER LOW DRIFTS FARTHER AWAY FROM OUR AREA AND UPPER RIDGING SHIFTS EAST INTO THE CENTRAL U.S. TERRY && .AVIATION... FOR THE 12Z KSGF/KJLN TAFS...AN AREA OF SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER NORTHEAST OKLAHOMA AND ARE MOVING TO THE NORTHEAST. THIS THUNDERSTORM ACTIVITY SHOULD REACH THE KJLN SITE BY 13Z. HEAVY RAINFALL AND IFR VISIBILITIES WILL ACCOMPANY THE THUNDERSTORM ACTIVITY WITH MVFR CEILINGS POSSIBLE. FOR THE KSGF TAF SITE HAVE JUST PUT VCTS IN THE TAF FOR THE LATE MORNING AND AFTERNOON TIME PERIOD. THERE IS STILL SOME QUESTION IF THE THUNDERSTORM ACTIVITY WILL REACH THE TAF SITE. && SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO SGF
Hazardous weather outlook, May 9, 5:30 AM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 530 AM CDT WED MAY 9 2007 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101100- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 530 AM CDT WED MAY 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. AREAS OF DENSE FOG WILL PERSIST THROUGH 9 AM AROUND THE LAKE OF THE OZARKS. LOW LYING AREAS OF EXTREME SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI WILL REMAIN FLOODED FROM HEAVY RAINFALL THAT OCCURRED ON MONDAY AND TUESDAY. THUNDERSTORMS WILL BE POSSIBLE THIS MORNING WEST OF HIGHWAY 65 AND OVER ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THIS AFTERNOON. WEAK VERTICAL WIND SHEAR WILL LIMIT STORM ORGANIZATION. HOWEVER...INSTABILITY MAY BE STRONG ENOUGH FOR A FEW STORMS TO PRODUCE SMALL HAIL AND WIND GUSTS TO 40 MPH. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORM CHANCES WILL LINGER THROUGH THE REMAINDER OF THE WEEK. THERE WILL ALSO BE A THREAT FOR LOCALIZED FLOODING...MAINLY OVER EXTREME SOUTHEAST KANSAS AND WESTERN MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) TERRY
Nearby
Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.